The use of tamoxifen in patients with DCIS

Kevin Fox, MD
Last Modified: April 28, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"
I underwent a lumpectomy recently (age 52). The pathology report said I had DCIS as well as LCIS. There's no testing to see if I'm estrogen receptor positive or negative. I'm scheduled to receive 6 weeks of radiation therapy.

The oncologist suggested that I take tamoxifen for 5 years after radiation. My mother suffered a paralyzing stroke from blood clot at age 62. I haven't decided if I should take tamoxifen because of the many side effects. Is the ER factor a consideration in my case? I've already gone through menopause.  

Answer

Kevin Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

The benefits of using tamoxifen in patients with Ductal Carcinoma In situ (DCIS) was demonstrated in clinical trials without testing for estrogen or progesterone receptors. Therefore, it is routinely recommended to DCIS patients without testing the receptors. The risk of stroke from tamoxifen is probably negligible, and your mother's stroke history should not be a deterrent.


News
ASCO: Peri-Op MRI Doesn't Lower Recurrence Rates in DCIS

Sep 6, 2013 - For patients with ductal carcinoma in situ, the use of perioperative magnetic resonance imaging is not associated with lower rates of locoregional recurrence, according to a study to be presented at the American Society of Clinical Oncology's 2013 Breast Cancer Symposium, held from Sept. 7 to 9 in San Francisco.



I Wish You Knew

3D Mammography: What is it?

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More